Alert archive / Kansas / Areal Flood Warnings in 2013
Areal Flood Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Jul 20, 2013, 11:56 PM CDT for Wilson County, Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2013, 11:56 PM CDT (04:56 UTC)
- Expired
- Jul 21, 2013, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Wilson County, KS
The radar
The Tulsa radar (KINX), 144 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814
WGUS43 KICT 210456
FLWICT
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CDT SAT JUL 20 2013
KSC205-211400-
/O.NEW.KICT.FA.W.0021.130721T0456Z-130721T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1156 PM CDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR...
SOUTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 900 AM CDT SUNDAY
* AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA. THIS WARNING REPLACES THE PREVIOUS FLOOD WARNING IN EFFECT FOR
THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.
AT 1030 PM CDT...A TRAINED SPOTTER REPORTED 3.11 INCHES MEASURED OF
RAINFALL 2 MILES NORTHEAST OF NEODESHA. EXPECT RAINFALL TO PERSIST
OVERNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3747 9553 3739 9553 3738 9554 3739 9596
3755 9596 3756 9582 3756 9553 3747 9552
$$
BILLINGS1 follow-up statement
741
WGUS83 KICT 211149
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SUN JUL 21 2013
KSC205-211159-
/O.CAN.KICT.FA.W.0021.000000T0000Z-130721T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILSON KS-
649 AM CDT SUN JUL 21 2013
...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN WILSON COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3747 9553 3739 9553 3738 9554 3739 9596
3755 9596 3756 9582 3756 9553 3747 9552
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 20, 11:52 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 20, 11:52 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1152 PM CDT SAT JUL 20 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 347 PM CDT SAT JUL 20 2013 TONIGHT-SUNDAY NIGHT: THE PRIMARY FOCUS OVER THE PAST 2 DAYS HAS BEEN THE SWD PROGRESSION OF A COLD FRONT ASSOCIATED WITH A MID-UPR DECK WAVE THAT HAS...IN TURN...BEEN SCOOTING E/SE AROUND THE SRN PERIPHERY OF AN INTENSE CYCLONE POSITIONED OVER NRN QUEBEC. WITH THE MID-UPR DECK WAVE STILL EXPECTED TO SHEAR AS IT SPRINTS E OVER THE GREAT LAKES TONIGHT THE LOSS OF A MID-LVL KICKER WOULD CAUSE THE FRONT TO STALL IN AN E-W MANNER THROUGH CNTRL KS. ALONG & S OF THE FRONT A MOIST & OBVIOUSLY UNSTABLE AIRMASS COVERS MOST OF ERN KS. NUMEROUS (+)TSRA CONTINUE TO DEVELOP & STRENGTHEN FROM & CNTRL KS TO NE & ERN KS. MEANWHILE A SECONDARY MID-LVL SHORTWAVE IS DEVELOPING AS IT DRIFTS E TOWARD THE SE CO/SW KS BORDER. A LINE OF TSRA EXTENDS S/W FROM CNTRL TO SW KS. WITH (+)TSRA HAVING BROKEN OUT OVER MUCH OF CNTRL & ERN KS HAVE INCREASED TSRA CHANCES ACROSS THE NEIGHBORHOOD FOR THIS EVENING. THE SWRN PLAINS MID-LVL SHORTWAVE SHOULD STRETCH AS IT CONTINUES ITS EWD DRIFT ACROSS KS TONIGHT & SUN MORNING. AS SUCH (+)TSRA SHOULD INCREASE FURTHER OVER MOST OF CNTRL & ESPECIALLY ERN KS AS THE NIGHT PROGRESSES. AS SUCH HAVE UPPED THE POP ANTE A BIT PRIMARILY ALONG & E OF I-135. HAVE ALSO INCREASED QPF AS TSRA WOULD CONTINUE PRODUCING +RA. WITH THE SECOND MID-LVL SHORTWAVE SHEARING AS IT MOVES E OVER THE REMAINDER OF KS ON SUN TSRA WOULD GRADUALLY END IN A W-E MANNER SUN & SUN NGT. MON & MON NGT: ALTHOUGH MID-UPR DYNAMICS ARE FEEBLE...A VERY WARM & MOIST AIRMASS WOULD INDUCE WIDELY SCT TSRA TO REDEVELOP OVER THE NEIGHBORHOOD & AS SUCH HAVE RETAINED ~20% POPS FOR MOST AREAS. TUE & TUE NGT: STILL EXPECT TSRA POTENTIAL TO GREATLY INCREASE TUE NGT AS THE NEXT MID- LVL SHORTWAVE SPRINTS SE TOWARD NE & ERN KS. THERE ARE DIFFERENCES WITH RESPECT TO STRENGTH BUT THE SHORTWAVE SHOULD PRODUCE ENOUGH OF A KICK TO FORCE THE ATTENDANT BUT WEAK COLD FRONT S/SE TOWARD CNTRL KS. WITH THIS MID-LVL WAVE A BIT STRONGER THE FRONT SHOULD MOVE FURTHER SE INTO KICT COUNTRY. THIS WOULD INDUCE THE 3KM SHEAR (BOTH SPEED & DIRECTIONAL) TO INCREASE TUE NGT THEREBY INCREASING THE SVR TSRA POTENTIAL ALONG WITH AN OBVIOUSLY INCREASED POTENTIAL FOR +RA. .LONG TERM...(WEDNESDAY THROUGH NEXT SATURDAY) ISSUED AT 347 PM CDT SAT JUL 20 2013 NEXT LEGITIMATE CHANCE FOR TSRA SHOULD ARRIVE FRI NGT WHEN THE NEXT MID LVL SHORTWAVE SPRINTS SE TOWARD...THEN ACROSS...KS. THE SHORTWAVE WOULD BRING YET ANOTHER WEAK COLD FRONT INTO KICT COUNTRY. AS SUCH POPS HAVE BEEN SLIGHTLY INCREASED TO ~30%. IF MID-RANGE MODELS PROVE CONSISTENT IN HOW THIS PATTERN EVOLVES THE TSRA CHANCES WOULD INCREASE. STAY TUNED. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1137 PM CDT SAT JUL 20 2013 HRRR MODEL AND SHORT TERM DEEP MOISTURE FLUX DIVERGENCE INDICATE MOST NUMEROUS THUNDERSTORM ACTIVITY WILL CONTINUE ALONG/EAST OF THE KS TURNPIKE OVERNIGHT INTO SUNDAY MORNING. WILL INCLUDE TEMPO +TSRA AT CNU AND VCTS AT ICT FOR NOW. ANOTHER THUNDERSTORM CLUSTER CONTINUES TO MOVE SOUTHEAST THRU CENTRAL NEBRASKA. UNCERTAINTY EXISTS IF THIS WILL SURVIVE ALL THE WAY TO CENTRAL KS OVERNIGHT. OTHER DIURNALLY ENHANCED THUNDERSTORMS MAY REDEVELOP LATER SUN PM/EVE WITH WEAK DISTURBANCE EMBEDDED IN NWRLY FLOW ALOFT COMING ACROSS CENTRAL PLAINS INTO SUBTROPICAL MOIST AXIS. THERE WILL LIKELY ALSO BE RESIDUAL OUTFLOW BOUNDARIES LEFT OVER FROM RECENT AND ONGOING STORMS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 94 74 98 / 70 30 20 10 HUTCHINSON 72 94 73 98 / 70 20 20 10 NEWTON 70 93 72 97 / 80 30 20 10 ELDORADO 72 92 72 98 / 80 30 30 10 WINFIELD-KWLD 72 92 75 99 / 70 30 20 10 RUSSELL 71 95 70 97 / 30 20 20 10 GREAT BEND 72 95 70 98 / 50 20 20 10 SALINA 73 94 72 99 / 70 30 30 10 MCPHERSON 72 94 72 97 / 70 30 20 10 COFFEYVILLE 71 93 72 98 / 70 40 40 10 CHANUTE 72 92 71 97 / 70 50 40 20 IOLA 72 92 72 97 / 70 50 40 20 PARSONS-KPPF 72 93 71 97 / 70 40 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 20, 5:40 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 540 PM CDT SAT JUL 20 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 540 PM CDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE GUSTS AROUND 50 MPH...WILL OCCUR OVER THE REGION THROUGHOUT THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS...CAPABLE OF PRODUCING BOTH NICKEL-SIZED HAIL AND GUSTS AROUND 55 MPH...REMAIN POSSIBLE OVER THE AREA SUNDAY AND SUNDAY NIGHT. THE POTENTIAL FOR SEVERE THUNDERSTORMS IS INCREASING TUESDAY NIGHT WITH HALF DOLLAR-SIZED HAIL AND GUSTS AROUND 70 MPH BOTH POSSIBLE. FORECASTS ISSUED OVER THE NEXT COUPLE DAYS SHOULD BE MONITORED CLOSELY. SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVER THE REGION FROM WEDNESDAY THRU NEXT FRIDAY...A FEW OF WHICH MAY PRODUCE GUSTS NEAR 50 MPH. HEAT INDICES MAY REACH AROUND 105 ALONG...AND SOUTHEAST...OF THE TURNPIKE MONDAY AFTERNOON WHERE A HEAT ADVISORY MAY BE ISSUED. HEAT INDICES RANGING FROM 100 TO 103 ARE LIKELY FOR THE REST OF THE NEIGHBORHOOD MONDAY AFTERNOON WITH THE LOWER VALUES FOUND IN CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, Jul 20, 7:01 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HEAVY RAIN 5 W WICHITA 37.69N 97.43W
07/20/2013 M1.60 INCH SEDGWICK KS TRAINED SPOTTER
1.6 INCHES IN 36 MINUTES NEAR CENTRAL AND RIDGE IN WEST
WICHITA.
&&
JMBSpecial weather statement, Jul 20, 7:27 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 727 PM CDT SAT JUL 20 2013 KSZ099-210100- MONTGOMERY- 727 PM CDT SAT JUL 20 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY... AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELK CITY...OR 18 MILES NORTHEAST OF SEDAN...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3738 9572 3718 9573 3716 9596 3739 9597 TIME...MOT...LOC 0027Z 260DEG 11KT 3727 9590 PEARCE
Local storm report, Jul 20, 10:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HEAVY RAIN 2 NE NEODESHA 37.44N 95.66W
07/20/2013 M3.11 INCH WILSON KS TRAINED SPOTTER
TRAINED SPOTTER MEASURES 3.11 INCHES OF RAIN THUS FAR.
&&
VJPSpecial weather statement, Jul 20, 11:00 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1100 PM CDT SAT JUL 20 2013 KSZ092-093-210430- COWLEY-SUMNER- 1100 PM CDT SAT JUL 20 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES... AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 13 MILES SOUTHWEST OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3737 9695 3712 9681 3706 9720 3725 9728 TIME...MOT...LOC 0401Z 245DEG 15KT 3719 9714 BILLINGS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:27 PM CDT | Special Weather Statement | ICT | Montgomery | 33 min |
| Jul 20, 7:31 PM CDT | Areal Flood Warning | ICT | Wilson | 5 hr |
| Jul 20, 11:00 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| Jul 20, 11:53 PM CDT | Areal Flood Warning | ICT | Montgomery | 9 hr |
| Jul 21, 1:01 AM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Jul 21, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 38 min |
| Jul 21, 1:27 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 8 hr |
Nearby
Areal Flood Warnings in Kansas, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.